Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 33, NWS Greenville-Spartanburg, SC

August 12, 1996Burke County, Caldwell County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Aug 12, 1996, 5:34 PM EDT for Burke County, Caldwell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1996, 5:34 PM EDT (21:34 UTC)
Expired
Aug 12, 1996, 8:30 PM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Burke County, NC, Caldwell County, NC

The radar

The Greer radar (KGSP), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1996-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 122135
FFWGSP
NCC023-027-130030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
534 PM EDT MON AUG 12 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  830 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN WEST NORTH CAROLINA
 
   ...NORTHERN BURKE COUNTY...CALDWELL COUNTY
 
ANOTHER AREA OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE WARNED AREA
UNTIL ABOUT 730 PM. THIS AREA OF RAIN COULD ADD ANOTHER INCH TO INCH AND
A HALF OF RAINFALL. MANY STREAMS ARE REPORTED STILL OUT OF THEIR
BANKS OR JUST STARTING TO RECEDE. THIS ADDITIONAL RAIN COULD CAUSE THESE
STREAMS TO RISE AGAIN...OR CAUSE STREAMS WHICH HAVE NOT FLOODED YET TO
BEGIN FLOODING.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A

SMALL ONE...ON FOOT.
 
 
JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:13 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 2:13 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
213 PM EDT MON AUG 12 1996

CAE: CURRENT WATCH VALID THROUGH 00Z.  CAN WE WORD AS EXPIRING AT 8 PM.
RAH: WATCH BREAKDOWN AND EXPIRATION WORDING LOOKS GREAT.
FFC: WATCH CAN PRBLY EXPIRE.

DISC: 17Z STREAMLINES INDICATE WELL DEFINED SFC SYSTEM ACRS NE GA. MSTR
CONVERGENCE NEAR AND TO THE EAST OF THIS FTR IS HELPING TO KEEP THE
PCPN GOING ACRS THE WESTERN CAROLINAS...WITH A RATHER QUICK DRYING TO
THE WEST.  15Z RUC CONTS PREVIOUS TREND OF GRADUALLY ALLOWING LLVL FLOW
TO BECOME DOWNSLOPE ACRS MUCH OF THE WESTERN CAROLINAS AS SFC SYSTEM
SHIFTS EAST OF GSP ARND 00Z.  LATEST RUC ALSO SHIFTS HIGHEST THETA-E
AIR EAST THROUGH THE PERIOD...SO A DECREASE IN PCPN INTENSITY IS
ANTICIPATED FROM WEST TO EAST THIS EVENING.  THE GREATEST THREAT FOR
ADDNL FLOODING AFTER 00Z SHUD BE IN MY NC FTHL AND PIEDMONT
COUNTIES...IN LINE WITH WATCHES.

THE REST OF THE FCST IS FAIRLY DICEY...AS FLOW BECOME DOWNSLOPE BUT
LLVLS REMAIN VERY MOIST.  FORCING FOR LIFT IN THE FORM OF DPVA CONTS
THROUGH MOST OF THE SHORT RANGE...AND CHC POPS APPEAR IN ORDER.

AVL 65/75/62/79 8533
CLT 71/80/69/82 +533
GSP 68/81/65/83 6433 HIER POPS EAST

JOHNSTONE

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:11 AM EDTFlash Flood WarningGSPCaldwell6 hr
Aug 12, 9:40 AM EDTFlash Flood WarningGSPAvery, McDowell, Mitchell3 hr
Aug 12, 9:40 AM EDTFlash Flood WarningGSPBurke, Caldwell3 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.